Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

182 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can elevated potassium levels in the blood cause mushy stools and diarrhea?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15915 Questions

default
Posted on Thu, 13 Dec 2018 in Medicines and Side Effects
Question: Can high potassium cause mushy stools and diariea.? I have had two stool tests andshowsnothing.
This has going on sinceDec23 whenIgotfood poisoning ..on and onand on, Have be n told by potassium my family doctor that I have help.
doctor
Answered by Dr. Michelle Gibson James 37 minutes later
Brief Answer:
It is not one of the symptoms normally seen.

Detailed Answer:

Hi,

Thanks for your query.

No, this is not a symptom of high potassium (hyperkalemia). In fact, excess potassium can be lost in persons with diarrhea-- it can lead to low levels of potassium

Symptoms that can occur in persons with increased potassium levels are nausea, chest pain, palpitations, muscle weakness or fatigue. Some persons have no symptoms due to increased levels.

Stool tests would determine if there is an infection causing the diarrhea but there are other causes of diarrhea such as-(1) high levels of thyroid hormone
(2)diabetes and its affect on the gastroinestinal tract (Stomach and intestines)
(3)irritable bowel syndrome (IBS)
(4)inflammatory bowel disease such as Crohn's or ulcerative colitis
(5)side effect of medication
(6)food intolerance

I hope this helps.

Regards,
Dr. Michelle Gibson James, General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on